Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 3, NWS Charleston, WV

January 11, 2020Lawrence County, Ohio; 4 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jan 11, 2020, 3:29 PM EST for Lawrence County, Ohio; 4 counties in West Virginia. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 3:29 PM EST (20:29 UTC)
Expired
Jan 11, 2020, 4:00 PM EST
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, OH, Cabell County, WV, Lincoln County, WV, Putnam County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 30 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 3:33 PM ESTTSTM WND DMGHuntington, WVCABELL COUNTY REPORTS NUMEROUS POWER LINES DOWN ACROSS MUCH OF THE COUNTY. MANY AREAS ARE WITHOUT POWER
Jan 11, 3:57 PM ESTTSTM WND DMG3 Nw Hurricane, WVPOWERLINES BLOWN DOWN ON BENEDICT ROAD
Jan 11, 3:58 PM ESTTSTM WND DMGHurricane, WVPOWER LINES REPORTED DOWN AND DAMAGE TO A GAS STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 776 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
776 m²/s²
0-3 km storm-relative helicity
952 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS51 KRLX 112029
SVRRLX
OHC087-WVC011-043-079-099-112100-
/O.NEW.KRLX.SV.W.0003.200111T2029Z-200111T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
329 PM EST Sat Jan 11 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lawrence County in southeastern Ohio...
  Cabell County in central West Virginia...
  Southwestern Putnam County in western West Virginia...
  Northern Lincoln County in central West Virginia...
  Northern Wayne County in western West Virginia...

* Until 400 PM EST.

* At 328 PM EST, a severe thunderstorm was located near Huntington,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. Huntington Airport recently reported a 
           gust of 57 mph.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Huntington, Hamlin, Chesapeake, Proctorville, Beech Fork State
  Park, Hurricane, Barboursville, Milton, Ceredo, Ona, Culloden,
  Teays Valley, Alum Creek, Tornado, Burlington, West Hamlin,
  Athalia, Sweetland, Lavalette and Salt Rock.

This includes the following highways...
 Interstate 64 in West Virginia between mile markers 3 and 39.
 Route 119 between mile markers 66 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3849 8255 3855 8216 3848 8206 3856 8206
      3857 8200 3841 8189 3840 8190 3833 8191
      3831 8188 3832 8183 3829 8181 3826 8181
      3825 8180 3826 8257
TIME...MOT...LOC 2028Z 269DEG 53KT 3838 8247 

HAIL...<.75IN
WIND...60MPH
 
$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:24 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 11, 1:24 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
124 PM EST Sat Jan 11 2020

.SYNOPSIS...
Strong cold front crosses tonight with line of gusty showers
and maybe a storm. High pressure Sunday/Monday. Next frontal
system mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1250 PM Saturday...

Already surging above many record highs across the forecast area
this afternoon. May still get a little bit of filtered sunshine
this afternoon, but overall, a fairly thick deck of cirrus is in
place, so relying mainly on warm air advection and downslope
warming to continue slowly inching temperatures up this
afternoon. Those downsloping winds are definitely on the gusty
side, max wind gusts generally in the 35 to 40mph range so far.
Do expect them to pick up some this evening ahead of the front,
as the 850mb winds max out. Wind advisory continues area wide
through the night.

Showers and storms ongoing across central KY/TN ahead of a
strong cold front working through the lower Ohio River Valley
early this afternoon. This front will cross the forecast area
from west to east this evening into tonight. Have small area of
90-100 POPs crossing ahead of the front, along with an isolated
thunder mention. Any stronger shower will have the potential to
mix down the stronger winds just above the surface. Can't rule
out gusts approaching severe limits, but so far not even getting
much thunder in the activity to our west as the bulk of the
instability remains farther south.

Any lingering showers will be ending by sunrise Sunday. Despite
being behind the cold front, highs are still expected to be
decently above normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 120 PM Saturday...

Could see some sprinkles on Monday from a disturbance passing to
the north, but overall, dry, and mild conditions as area remains
under a southwesterly flow. Precipitation chances will increase
across the area by Monday night however, with another passing
disturbance and frontal boundary lifting back north across the
region. Temperatures during this period look to remain mild
enough for all precipitation to fall in the form of rain.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 120 PM Saturday...

Another quick hitting system is expected mid week, with
precipitation expected to start in the form of rain, and
possibly transition to some light snow showers, mainly in the
higher terrain counties by late Wednesday night into early
Thursday. However, by the time it becomes cold enough for snow,
bulk of moisture will have eroded. Therefore, any accumulations
will be light.

Focus then shifts to another deep upper trough/low forming
across the central U.S. and moving eastward into the region,
with a return of high moisture transport into the area, and
gusty winds.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM Saturday...

VFR conditions are expected this afternoon with gusty southerly
winds at all TAF sites. Continued mention of LLWS despite gusty
surface winds as winds just off the surface are even stronger.
Have seen several reports of speed gain/loss.

Line of showers and maybe a thunderstorm expected to cross the
forecast area this evening and tonight as a cold front crosses.
Have included Tempo/Prob30 groups with IFR visibilities in 2
hour windows as this line moves across. Only included TS at HTS
right now. Should be able to fine tune timing and any lower
visibilities with future issuances/amendments. Behind this line
winds will begin shifting more westerly, and gradually
diminishing through Sunday.

Post frontal MVFR stratus expected Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of restrictions may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    L    M    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M

AFTER 18Z SUNDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 5 AM EST Sunday for WVZ005>011-013>020-
     024>034-039-040-515>519-521-524-525.
     Wind Advisory until 10 AM EST Sunday for WVZ520-522-523-526.
OH...Wind Advisory until 5 AM EST Sunday for OHZ066-067-075-076-
     083>087.
KY...Wind Advisory until 5 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 5 AM EST Sunday for VAZ003-004.

&&

SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, Jan 11, 3:57 AM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
357 AM EST Sat Jan 11 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-523-526-120900-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 11, 2:25 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     NON-TSTM WND GST DUBOIS                  38.22N  82.55W
01/11/2020  M37 MPH          WAYNE              WV   MESONET

0755 AM     NON-TSTM WND GST CHARLESTON AIRPORT      38.38N  81.58W
01/11/2020  M36 MPH          KANAWHA            WV   ASOS

0854 AM     NON-TSTM WND GST CHARLESTON AIRPORT      38.38N  81.58W
01/11/2020  M36 MPH          KANAWHA            WV   ASOS

1016 AM     NON-TSTM WND GST CONAWAY LAKE            39.45N  80.87W
01/11/2020  M37 MPH          TYLER              WV   MESONET

1044 AM     NON-TSTM WND GST BECKLEY AIRPORT         37.80N  81.12W
01/11/2020  M36 MPH          RALEIGH            WV   ASOS

1044 AM     NON-TSTM WND GST ELKINS AIRPORT          38.88N  79.85W
01/11/2020  M37 MPH          RANDOLPH           WV   ASOS

1100 AM     NON-TSTM WND GST 1 S LOUISA              38.10N  82.60W
01/11/2020  M39 MPH          LAWRENCE           KY   KYMN2

1115 AM     NON-TSTM WND GST LOGAN CNTY              37.85N  81.92W
01/11/2020  M37 MPH          LOGAN              WV   AWOS

1132 AM     NON-TSTM WND GST BECKLEY AIRPORT         37.80N  81.12W
01/11/2020  M36 MPH          RALEIGH            WV   ASOS

1136 AM     NON-TSTM WND GST ELKINS AIRPORT          38.88N  79.85W
01/11/2020  M38 MPH          RANDOLPH           WV   ASOS

1148 AM     NON-TSTM WND GST HUNTINGTON AIRPORT      38.37N  82.55W
01/11/2020  M39 MPH          WAYNE              WV   ASOS

1149 AM     NON-TSTM WND GST KANAWHA RIVER BRIDGE    38.31N  81.57W
01/11/2020  M36 MPH          KANAWHA            WV   WVDOT

1155 AM     NON-TSTM WND GST LOGAN CNTY              37.85N  81.92W
01/11/2020  M41 MPH          LOGAN              WV   AWOS

1200 PM     NON-TSTM WND GST CHARLESTON AIRPORT      38.38N  81.58W
01/11/2020  M36 MPH          KANAWHA            WV   ASOS

1214 PM     NON-TSTM WND GST LOGAN                   37.85N  81.91W
01/11/2020  M41 MPH          LOGAN              WV   MESONET

1217 PM     NON-TSTM WND GST BEE MOUNTAIN            38.20N  81.62W
01/11/2020  M37 MPH          KANAWHA            WV   MESONET

1225 PM     NON-TSTM WND GST ELKINS AIRPORT          38.88N  79.85W
01/11/2020  M38 MPH          RANDOLPH           WV   ASOS

0223 PM     NON-TSTM WND GST 1 W WARNOCK             38.49N  83.02W
01/11/2020  M40 MPH          GREENUP            KY   CO-OP OBSERVER

            MAX WIND GUST 40 MPH SO FAR TODAY.

&&

EVENT NUMBER RLX2000086
EVENT NUMBER RLX2000087
EVENT NUMBER RLX2000088
EVENT NUMBER RLX2000089
EVENT NUMBER RLX2000090
EVENT NUMBER RLX2000091
EVENT NUMBER RLX2000092
EVENT NUMBER RLX2000093
EVENT NUMBER RLX2000094
EVENT NUMBER RLX2000095
EVENT NUMBER RLX2000096
EVENT NUMBER RLX2000097
EVENT NUMBER RLX2000098
EVENT NUMBER RLX2000099
EVENT NUMBER RLX2000100
EVENT NUMBER RLX2000101
EVENT NUMBER RLX2000102
EVENT NUMBER RLX2000103

MZ
Special weather statement, Jan 11, 3:24 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EST Sat Jan 11 2020

KYZ103-105-OHZ075-083>087-WVZ005>009-013-014-112115-
Boyd-Lawrence-Jackson-Lawrence-Vinton-Athens-Meigs-Gallia-Lincoln-
Wood-Wayne-Jackson-Mason-Cabell-Putnam-
324 PM EST Sat Jan 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
NORTH CENTRAL LAWRENCE...MEIGS...LAWRENCE...GALLIA...EASTERN
JACKSON...ATHENS...VINTON...PUTNAM...NORTHERN LINCOLN...NORTHERN
WAYNE...JACKSON...WOOD...MASON AND CABELL COUNTIES...

At 323 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Lake Hope State Park to 7 miles
northwest of Rio Grande to 8 miles northeast of Lake Vesuvius to 12
miles northeast of Coal Grove to near Charley. Movement was east at
55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Huntington, Parkersburg, Athens, Ashland, Nitro, Belpre, Wellston,
Point Pleasant, Gallipolis, Ripley, Winfield, Pomeroy, Mcarthur, Oak
Hill, Wayne, Hamlin, Rio Grande, Albany, Chesapeake and Racine.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 118 and 186.
 Interstate 64 in Kentucky between mile markers 190 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 45.
 Route 119 between mile markers 61 and 66.
 Route 50 in West Virginia between mile markers 1 and 16.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3945 8185 3932 8185 3922 8172 3941 8143
      3915 8138 3903 8158 3861 8152 3856 8163
      3863 8170 3847 8172 3839 8190 3822 8180
      3817 8187 3814 8272 3861 8256 3870 8265
      3939 8250 3939 8229 3944 8228 3949 8206
TIME...MOT...LOC 2023Z 262DEG 47KT 3934 8241 3898 8245 3872 8255 3862
8246 3802 8276

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:53 AM ESTWind AdvisoryRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more30 hr
Jan 11, 2:43 PM ESTSevere Thunderstorm WarningRLXJackson, Lawrence32 min
Jan 11, 3:24 PM ESTSpecial Weather StatementRLXAthens, Gallia, Lawrence, Meigs, Vinton51 min
Jan 11, 4:39 PM ESTSevere Thunderstorm WarningRLXWashington36 min
Jan 11, 3:45 PM ESTSevere Thunderstorm WarningRLXWayne30 min
Jan 11, 3:52 PM ESTSevere Thunderstorm WarningRLXJackson, Mason, Putnam23 min
Jan 11, 4:02 PM ESTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne15 min
Jan 11, 4:36 PM ESTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Ritchie, Roane, Wirt24 min
Jan 11, 5:00 PM ESTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Harrison, Lewis, Ritchie, Taylor and 1 more45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.